Jump to content
Mental Support Community

pdoc wants to med change...also a ?


DahliMOMMA
 Share

Recommended Posts

On Monday, spoke with pdoc (whom I see next week) and he wanted me off Lamitcal and wanted to start Wellbutrin XR. I have mixed feeling about this.

I had scaled back on Lamictal starting titration because my range of mood swings was getting bigger and bigger as my dose got larger and larger. At time I went back down to previous dose pdoc was unavailable, so I spoke with primary doc (& called hot-line and ultimately joined here :(/:o )) With going off Lamictal my UURC went back to what it was before and duration is a little longer, while less intense and seems to be getting further and further apart. If that makes sense.

I felt a little weird when pdoc said he was surprised by 'reaction' of feeling like my swings were getting stronger, not better and he suggested it might have been coincidence. Possibility yes, but I still feel like there was a direct parallel, enough to not want to be on it. It felt like when other ADs had a "spinout" reaction on me and I got worse.

Also, because my depression got so much worse (briefly) he suggested (via phone) putting me on WellbutrinXR because I had good AD results with it (per his notes). But the fact is that this is also the medication I was on 15-20 years ago just prior to a stint of extended (hypo)mania and I also gained A LOT weight while on it. (Being that I have about 20 lbs of 'baby weight' still hanging around after baby 16 months ago, the weigh gain is a little scary--I gained about 50-60lbs) I think that he is planning to add a mood stabilizer as well, but I am just unsure.

I am currently not on anything at all...should I go ahead and start the Wellbutrin?? I also am planning to switch to previous office to have access to family therapist used before ~which would only make sense to switch pdocs. Also, I am new to current pdoc and no established relationship. It makes me think I should not start meds 'til new pdoc, because they might have different medication plan, but how long that would be...could be several months. I am undecided and confused.

:confused:I am think I am starting turn around off an 'UP/hypo manic' flux and it seems to be a time where I question myself a lot (self-doubting, self-questioning thoughts) This isn't always a bad thing, I want to be self-aware and considering the range of behaviors, etc. I think it's good to self monitor... But any advise about dealing with these thoughts??:confused:

Edited by DahliMOMMA
Link to comment
Share on other sites

Thanks. I'm just in one of those 'unsure' mindsets...makes me want to seek out validation and feedback.

I've been pretty sure that waiting for pdoc the better choice depending on wait time for appointment for last couple days. I'm pretty yappy and talkative, with thoughts all over from the UP side...but having insecure thoughts beginning on the downswing. This and migranes...Crud.

Link to comment
Share on other sites

Tough one, DM.

You have very paradoxical reactions to meds (as I'm sure you know). Lamictin stabilises most people and with Wellbutrin most people lose weight initially and then that stabilises (but of course the majority doesn't help if you're not part of it!)

Were you able to tell the doc about your previous weight gain before? It is a significant number of pounds, and some SEs are deal-breakers. I hear what you say about being new to the pdoc, I hate that.

Wellbutrin is the AD least likely to cause switches in BP. (That is in the majority. :))

The only thing I can suggest is to phone the pdoc's office and leave a message about your hesitancy. Better still, write it out and email, fax or deliver. How do you feel about doing that?

Link to comment
Share on other sites

I am currently not on anything at all...should I go ahead and start the Wellbutrin?? I also am planning to switch to previous office to have access to family therapist used before ~which would only make sense to switch pdocs. Also, I am new to current pdoc and no established relationship. It makes me think I should not start meds 'til new pdoc, because they might have different medication plan, but how long that would be...could be several months. I am undecided and confused.

Hello DM

I'm not on medications now myself. But when I was my pdoc switched a lot, like every couple of weeks. Sometimes it takes a while for meds to work appropriately. I would just wait until you see your pdoc again, or call and get an earlier, emergency appointment and talk when you get there. Have your list of concerns written out.

However, in the meantime do some diversion tactics -- yoga like I think I read someone mentioning, exercise like walks around the parks, -- things to keep your mind occupied until you can get to see your pdoc.

I pray, myself, now because it calms me.

God bless,

Link to comment
Share on other sites

LUNA & MUSE,

thanks for the feedback....

As for the weight gain, I hadn't mentioned the troublesome weight gain to pdoc. This med is one I was on nearly 20 years ago and it wasn't until my mother reminded me when about when I had started it in HS and I recalled when I started it in college off the 50 lb weight gain that had been a big issue.

I am currently stable so to speak as far that I am not having the 48 hour repeat...I have been feeling more and more level over last week (happily) so I feel like I can discuss this with him early next week. I have a call into arrange family/ individual therapy appts at new clinic and will stick with current pdoc for any necessary med decisions until that pdoc appt at new clinic is available mid-summer.

I am fighting the WORST sinus infection off right now...I had antibiotics for 10 days a couple weeks ago, didn't cut it and now it's set in and I am absolutely MISERABLE. Starting new, stronger antibiotic. So hopefully it'll work quickly and I can enjoy my improving moods without a throbbing sinus headache! Lots of rest on the couch and hot tea... Maybe I can talk someone to wait on me hand and foot around here.:P Dare to dream.

Link to comment
Share on other sites

Sounds great (the mood, not the sinus infection). What medication are you on right now, what dose?

As a non sequitur, I swear by physiotherapy when I have sinus problems. She does ultrasound and diathermy which loosens the gunk and makes it more liquid, so it drains well. I have around 3 sessions - works like a charm for me, with or without anti-biotics. Just mentioning it. :P

Link to comment
Share on other sites

Currently, I am not on any BP meds...(just OTC and preseciption for sinus) at the moment.

I have been off meds since spring 2008. At that time only had diagnosis of fibromyalgia (and mild depression) and was on Lyrica and Cymbalta... I went off them because I felt the all to familiar spin out coming on (now know it was the unopposed AD) & while manic conceived my youngest. I chose to say off these over the last year and half due to pregnancy and breastfeeding. I felt I could cope with the symptoms I was feeling. I had extra help much of the time as my mom, now retired, would come stay with me to allow me to rest and care for myself a little more.

Early last winter was the first time I was diagnosed with BP, due to be being in a very clear bit of UURC. I've tried twice to start the Lamictal since then, I I was weaning my little peanut first. When it comes to psych drugs (by this I mean the ADs) usually there has been a lot of trial and error (due to my reactions to them) most about 15-25 years ago.

I think the last patch is just coming naturally back down again...Last fall the UURC also lasted about 3 weeks or so. (Then still the ups and downs but not in regulated pattern.) I have been focusing on recognize the thinking patterns and behavior associated with the extremes and trying some coping behavior that work to help me from getting to sucked in to either extreme.

In some ways I feel pretty in control regarding the BP, as I do have a good *non-medication* routine for coping with the changes in mood. But I feel like it's just finding the right drug or drugs to keep moods level and prevent the extremes, and mental focus...when my memory, speech, ability to focus is affected, I refuse to drive (especially with kids in car). My kids deserve to have me call them by their own name...and I hate 'losing' words chucks of memory. This, another main reason I sought help last fall/winter.

Hence my interest in the neurotransmitter involvement in BP... All my major issues (migraines, fibromyalgia, fluxes in vision) keep coming back to this area...and physically all is 'normal'.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
 Share

×
×
  • Create New...